Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

May 27, 2021Menard County, Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this special weather statement at May 27, 2021, 10:13 AM CDT for Menard County, Morgan County, Sangamon County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2021, 10:13 AM CDT (15:13 UTC)
Expired
May 27, 2021, 10:45 AM CDT
In force
32 min
Issued by
NWS Lincoln, IL

Counties Menard County, IL, Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:15 AM CDTTSTM WND DMGJacksonville, ILPOWER LINE AND TREES DOWN. TIME ESTIMATED BY RADAR. RELAYED BY BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS83 KILX 271513
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
1013 AM CDT Thu May 27 2021
 
ILZ047-048-050-051-271545-
Sangamon-Morgan-Menard-Cass-
1013 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...
NORTHWESTERN SANGAMON...SOUTHEASTERN CASS AND NORTHEASTERN MORGAN
COUNTIES UNTIL 1045 AM CDT...

At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or near Jacksonville, moving northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Springfield, Jacksonville, Alexander, Petersburg, Athens, New Berlin,
Ashland, Pleasant Plains, Woodson, Tallula, Literberry, South
Jacksonville, Jerome, Southern View, Leland Grove, Philadelphia,
Curran, Berlin, Newmansville and Sinclair.

This includes the following highways...
 Interstate 55 near mile marker 95.
 Interstate 72 between mile markers 62 and 96, and near mile marker
101.

LAT...LON 3960 9025 3983 9035 4009 8984 3976 8959
TIME...MOT...LOC 1512Z 240DEG 43KT 3978 9013 

$$

37

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 27, 5:38 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 27, 5:38 AM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
538 AM CDT Thu May 27 2021

.SYNOPSIS...
Issued at 250 AM CDT Thu May 27 2021

A couple rounds of showers and thunderstorms are possible across
central Illinois today. Some of these storms could be strong to
severe. Temperatures will warm into the 70s north of I-72 and 80s
to the south. Additional rain is possible Friday along with much
cooler temperatures. Dry and mild weather conditions are expected
over the weekend.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 250 AM CDT Thu May 27 2021

The possibility of severe storms is the main forecast challenge
for today with big boom or bust potential. Early this morning,
convection is ongoing across Nebraska and Kansas where a low level
jet is helping to sustain storms overnight. This cluster of
storms is expected to move ESE/SE along the instability gradient,
possibly evolving more linearly and driving into portions of
southern and central Illinois through the late morning and early
afternoon hours. If this were to occur, the overall severe threat
would be lower with this initial line of storms owing to lack of
strong instability early in the day but some damaging wind gusts
will still be possible. In addition, 00/06Z HRRR indicate that
the outflow boundary will surge well to our south and greatly
hamper mid/late afternoon destabilization as new storms form in
response to low pressure moving across the state. The amount of
afternoon recovery and destabilization is the main wild card that
will drive the severe chances for a possible second round of
storms this afternoon and evening. There are large differences in
the global/regional models which are not carrying morning
convection into central Illinois and are much slower with arrival
of storms, versus the CAMs which remain more aggressive bringing
early day storms east. Latest NAM, for example, which does not
carry the initial line of storms across the state, paints a more
ominous picture with strong afternoon destabilization of 2000-3000
J/kg that extends northward to roughly the I-72 corridor.
Meanwhile, a narrow ribbon of stronger shear (0-6km of 40-50kt)
superimposed on the far northern end of the instability supports
organized convection including a supercell threat this afternoon.
Will need to monitor upstream trends closely through the morning
to see if more organized upscale growth into an MCS occurs and
where it tracks. Should a picture paint out similar to the NAM
solution, then all severe hazards would be in play later this
afternoon, including a tornado threat depending on the eventual
placement of warm frontal boundary progged to be draped across
Illinois. Confidence in this is low at this time given how poorly
the NAM and other regional/global models are handling conditions
out the gate. Would tend to err on the side of the CAMs which
paint an earlier, lower end, but still non-zero severe threat with
a bowing lines of storms moving across the state midday.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 250 AM CDT Thu May 27 2021

By Friday morning, surface low and the greatest thunderstorm
chances will shift to our east, but trailing low level cyclonic
flow and the mid level vort max will still have to pass through
the are bringing additional chances for rain. Soundings show
fairly shallow moisture profiles trapped under a strong 800mb
inversion. This should lead to some lighter rain Friday with the
highest PoPs focused north of I-72. Breezy northeast winds will
contribute to much cooler conditions across central Illinois.
Highs are expected to top out in the mid 50s near Galesburg to
lower/mid 70s near Lawrenceville.

High pressure will build into the Upper Midwest and Great Lakes
over the weekend and continue to dominate the local weather
pattern into at least Monday of next week. This will result in a
dry period of weather Saturday through Monday. Temperatures will
remain on the cool side with continued NE flow Saturday and
Sunday, but temperatures will at least moderate as the air mass
modifies. Expect highs in the mid 60s Saturday and then lower to
mid 70s Sunday.

More seasonable conditions are expected through the first half of
next week. Upper flow turns more zonal next week with lower
amplitude waves that will bring at least daily chances for precip,
especially Tuesday and Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 532 AM CDT Thu May 27 2021

Thunderstorms west of the terminals this morning are expected to
spread across central Illinois this afternoon and evening.
Southeast winds and VFR conditions will prevail ahead of the
storms. Winds will become a little more uncertain as storms
impacts the region, but should eventually set up out of the SW
then NW this evening and overnight. MVFR and eventually IFR
ceilings are also expected to overspread the region overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, May 27, 5:02 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
502 AM CDT Thu May 27 2021

ILZ036-040-041-047-281015-
Cass-Fulton-Mason-Schuyler-
502 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms and locally heavy rain are possible from
early this afternoon into early evening. Damaging winds, large
hail and isolated tornadoes are possible.

Minor flooding will continue along the Illinois River near Havana
and Beardstown downstream.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will continue along the Illinois River at Havana
and Beardstown, though subsiding Friday at Havana, and Monday at
Beardstown.

Thunderstorms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 9 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ027>031-037-038-042>046-048>057-061>063-066>068-071>073-281015-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Knox-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Richland-Sangamon-
Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
502 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms and locally heavy rain are possible from
early this afternoon into early evening. Damaging winds, large
hail and isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 9 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

25

In the hours before

Special weather statement, May 27, 10:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1013 AM CDT Thu May 27 2021

ILZ047-048-050-051-271545-
Sangamon-Morgan-Menard-Cass-
1013 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...
NORTHWESTERN SANGAMON...SOUTHEASTERN CASS AND NORTHEASTERN MORGAN
COUNTIES UNTIL 1045 AM CDT...

At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or near Jacksonville, moving northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Springfield, Jacksonville, Alexander, Petersburg, Athens, New Berlin,
Ashland, Pleasant Plains, Woodson, Tallula, Literberry, South
Jacksonville, Jerome, Southern View, Leland Grove, Philadelphia,
Curran, Berlin, Newmansville and Sinclair.

This includes the following highways...
 Interstate 55 near mile marker 95.
 Interstate 72 between mile markers 62 and 96, and near mile marker
101.

LAT...LON 3960 9025 3983 9035 4009 8984 3976 8959
TIME...MOT...LOC 1512Z 240DEG 43KT 3978 9013

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:14 AM CDTSpecial Weather StatementILXCass, Morgan, Scott46 min
May 27, 11:58 AM CDTSevere Thunderstorm WarningILXMorgan, Sangamon62 min
May 27, 1:05 PM CDTSevere Thunderstorm WarningILXChristian, DeWitt, Logan, Macon, Sangamon, Shelby55 min
May 27, 3:06 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper54 min
May 27, 3:47 PM CDTSevere Thunderstorm WarningILXJasper, Richland58 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.